"My son, an 8-year-old on Adderall, has been wetting his pants. How can I break the pattern?"
by Larry Silver, M.D.
You did not clarify if the daytime wetting started when he took Adderall. If so, stop the medication and see if the problem goes away. If it does not or it did not start with the use of Adderall, you have a different problem.
Does he also have nighttime wetting (enuresis)? Has he always been this way or did it start at age eight? When during the day does it occur? These are all important questions as we try to clarify if the problems are physical or psychological.
Has his family physician evaluated to rule out a medical problem? Do not jump to a behavioral approach until you are convinced that the problem is totally psychological. You have a serious problem. Shame does not work (diapers in school). First, check out the medical issues (The importance of this depends on my initial questions. Is this a chronic or a new problem?).
If there are no medical issues, it may be a maturational delay in bladder control. If so, there are interventions that might help. For example, setting up a plan in school and home for him to go to the bathroom every two or three hours. If this behavior is psychological, the most frequent cause is stress. If this is the cause, don't focus on the behavior but on the causes of the stress and what can be done to help. Take these problems seriously and explore all possibilities. The cause leads to the intervention.